Pictured: (1) Hawai‘i Police Department recently recovered fentanyl pills hidden in candy containers. (2): front and back of fentanyl laced oxycodone pill. Photo credit DEA. (3): Lethal dose amount of fentanyl on pencil tip. Photo credit DEA.
Community: 6-24-22 Police Warn Public About the Dangers of Illicit Fentanyl
Hawai‘i Police Department
Criminal Investigation Division – Area II
Captain Thomas A. Shopay III
Phone: (808) 326-4646 ext.263
Hawai’i Island police are educating the public about the dangers of fentanyl after seeing an increase in the amount of fentanyl being recovered in conjunction with recent drug investigations. Hawai‘i Police Department is a member of a newly formed fentanyl task force and is providing information in collaboration with the County of Hawai‘i, Hawai‘i Island Community Health Center, and the Hawai‘i Health and Harm Reduction Center.
“We’re seeing more arrests and more fentanyl recovered,” said Captain Shopay, who oversees Hawai‘i Police Department’s Area II Criminal Investigation Division.
“Prior to 2020, annual statewide seizures of fentanyl were less than one pound, but from 2020 to 2021 Hawai‘i Island was responsible for roughly 30 pounds of the state’s overall 53 pounds of fentanyl seizures.
“The increase is troubling because very small amounts of the fentanyl, sometimes an amount equivalent to a few grains a salt, can be fatal.”
Fentanyl is a synthetic opioid that can exist in various forms (e.g., powder, tablet, capsule, solution, or rocks). Although medically prescribed fentanyl has a legitimate purpose, illicit fentanyl, produced in unregulated and uncontrolled clandestine laboratories, can be deadly.
Illicit fentanyl production is not regulated and therefore there are no standards in production. Because of this, concentration of the drug, even within the same lot can vary widely. This is of concern, since as little as two milligrams (about one grain of Hawaiian salt) of fentanyl can be fatal in a non-opioid-tolerant individual.
Drug traffickers will often try to disguise fentanyl as legitimate prescription pills in an attempt to reduce detection by law enforcement, but officers are also recovering fentanyl in powder form.
The powder form is more dangerous since it can easily aerosol if disturbed and when inhaled is rapidly absorbed into the body. Thus, personnel responding to a scene where powdered fentanyl is suspected may wear personal protective equipment while investigating the incident.
Be cautious of:
- Unknown or unlabeled powders, solutions, or rocks.
- Pills or capsules that may resemble actual medications, but their origin is not certain.
- Did it come from a pharmacy?
- Is it properly packaged/labeled?
- Is there a medical prescription associated to it?
- If the answer is no, do not touch.
What to do:
If you encounter prescription medication or drugs of unknown origin, don’t touch them. Try to determine the item’s identity by checking with people who could have placed it there. If unable to determine its origin and the drug-related item seems suspicious, notify police at (808) 935-3311.
Recognize fentanyl poisoning:
An individual experiencing fentanyl poisoning may exhibit one or more of the following:
- Drowsiness or unresponsiveness
- constricted or pinpoint pupils
- slow or no breathing
If these signs are observed, contact emergency medical services at 911 and provide a description of the circumstances.
An option may be to administer Naloxone, if it is available and you have received training in its administration (Link below). Otherwise, follow directions from the dispatcher until emergency medical services arrive.
Below are additional resources available to help further your education on this topic:
Additionally, households with unused or expired prescription medication may dispose of them at drop boxes at Hawai‘i Police Department district stations, listed in the below link: